Prednisone and Type 2 Diabetes

kpsmelafin
By kpsmelafin Latest Reply 2010-08-01 19:31:45 -0500
Started 2010-07-29 12:03:51 -0500

I can't seem to get straight answers from my PCP or Hematologist concerning the effect of prednisone on my diabetes. At first my blood doc said that he didn't want to put me on prednisone because it could affect it, then he put me on it anyway. I ended up with a leg infection that pcp doc pointed at my diabetes as the cause. All this while blood doc was weaning me off the prednisone because it wasn't working for my ITP.

Any thoughts out there?


4 replies

runthe
runthe 2010-08-01 19:31:45 -0500 Report

I have been taking prednisone for about 3 years. My PCP stated that being on prednisone have an big impact on my BS. I need to take the prednisone for my RA. Actually when I went to the doctor they increased my prednisone and my insulin.

sc1boy
sc1boy 2010-07-30 09:56:50 -0500 Report

Hi I have taken prednisone and I know full well that it does effect your BG and that it does cause havic on it. You will need to talk to the docs and tell them that you might need to take more insulin so you can keep it in control if they put you back on the meds. It also make you retain alot of water so just be patient and when you off for a while you will get back to the way you was.

monkeymama
monkeymama 2010-07-30 00:17:29 -0500 Report

Prednisone can effect a persons diabetes. Many doctors will try to avoid prescribing this to a person who is diabetic. If they do have to, they will usually try to increase the medication(s) treatments to balance it out (this is more common if you are someone who is treated with insulin). I run into this issue about 2-3 times a year. Because I treat with a insulin pump, my new Endo has me on a specific setting for this and antibiotics when I am placed on them. Diabetics are also VERY PRONE to getting a variety of infections. This is another big reason why we should be careful with wounds, being bare foot, and injuries (and other ways too).

kdroberts
kdroberts 2010-07-29 12:17:01 -0500 Report

It's a steroid known to cause high blood sugar (extreme in some cases) and diabetes for some long term users. It's quite common for diabetics who are not on insulin to be put on insulin while they are taking prednisone. While you were taking it, were you testing your blood sugar? If so, what kind of numbers were you seeing? I would guess the one doctor said diabetes was a cuase of your leg infection because high blood sugar can play a big part in wound healing.

Next Discussion: weight loss »